Maternal Antiepileptic Use and Risk for Major Congenital Malformations in Offspring

Share this content:
Exposure to antiepileptic drugs is associated with a greater risk for major congenital malformations.
Exposure to antiepileptic drugs is associated with a greater risk for major congenital malformations.

The rate of major congenital malformations (MCMs) is significantly increased in offspring of mothers treated with antiepileptic drugs (AEDs) during pregnancy, but is not increased by the presence of epilepsy alone. The study, led by Sanjeev V. Thomas, MD, from the Sree Chitra Tirunal Institute for Medical Sciences and Technology, Trivandrum, Kerala State, India, was published in a recent issue of Epilepsia.1

Drawing from the Kerala Registry of Epilepsy and Pregnancy, the investigators evaluated the health outcomes of 1688 fetuses in south India (1622 live births) who had preterm AED exposure. One hundred twenty MCMs, not including chromosomal or genetic defects, were reported. Types of MCMs varied, including those affecting the cardiac system (n = 62), genitourinary system (n = 23), skeleton (n = 22), central nervous system (n = 20), and gastrointestinal system (n = 4). The rate of MCM  among children exposed to AEDs during the first trimester of fetal development was significantly higher compared with that among infants born to women without epilepsy or AED exposure (6.84%, [95% CI, 5.71%-8.18%] vs 3.45% [95% CI, 1.94%-6.07%], respectively). When fetal loss resulting from MCM was included, the rate went up to 7.11% (95% CI, 5.98%-8.44%).

Notably, AED polytherapy was associated with the highest risk for MCM (9.88%; 95% CI, 7.37%-13.13%) compared with 6.37% (95% CI, 5.03%-8.03%) for AED monotherapy, 5.56% (95% CI, 3.34%-9.11%) for women with epilepsy not taking AEDs, and 3.45% (95% CI, 1.94%-6.07%) for women without epilepsy or AED exposure. The authors noted that the rates observed in the 2 control groups were higher than expected compared with in other birth registries,2-4 which they attributed to the high degree of rigor in the use of mandatory echocardiography and ultrasonography to determine malformations among all infants in the Kerala registry at 3 months of age.

In addition, the highest relative risk (RR) for MCMs was associated with the use of clobazam (6.44%; 95% CI, 1.67%-24.94%) compared with unexposed healthy controls, followed by valproate (2.60%; 95% CI, 1.30%-5.20%) and oxcarbazepine (2.12%; 95% CI, 0.62%-7.29%). Phenytoin, carbamazepine, and phenobarbitone fell into a midrange (1.64%-1.57%) risk, along with epilepsy without AED exposure (1.61%), whereas levetiracetam (0.97%) and lamotrigine (0.76%) were associated with the lowest risk. Valproate was the only drug to show a significant dose-dependent increase in risk, associated with increments of as little as 200 mg/day. The researchers noted that the risk associated with clobazam monotherapy should be explored more thoroughly in a larger sample, as the current dataset included only 9 cases from the registry.

Increased MCM rates in the study were not associated with type of epilepsy, intake of folic acid, or socioeconomic status of the mother during pregnancy, the investigators added.

References

  1. Thomas SV, Jose M, Divakaran S, et al. Malformation risk of antiepileptic drug exposure during pregnancy in women with epilepsy: Results from a pregnancy registry in South India [published online January 13, 2017]. Epilepsia. doi: 10.1111/epi.13632
  2. Campbell E, Kennedy F, Russell A, et al. Malformation risks of antiepileptic drug monotherapies in pregnancy: updated results from the UK and Ireland Epilepsy and Pregnancy Registers. J Neurol Neurosurg Psychiatry. 2014;85:1029-1034. doi: 10.1136/jnnp-2013-306318
  3. Vajda FJ, O'Brien TJ, Lander CM, et al. The teratogenicity of the newer antiepileptic drugs – an update. Acta Neurol Scand. 2014;130:234-238. doi: 10.1111/ane.12280
  4. Hernández-Díaz S, Smith CR, Shen A, et al. Comparative safety of antiepileptic drugs during pregnancy. Neurology. 2012;78:1692-1699. doi: 10.1212/WNL.0b013e3182574f39
You must be a registered member of Neurology Advisor to post a comment.

Sign Up for Free e-newsletters

CME Focus